Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 4, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 18, 2001, 6:15 PM MDT for Dewey County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2001, 6:15 PM MDT (00:15 UTC)
- Expired
- May 18, 2001, 7:00 PM MDT
- In force
- 45 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Dewey County, SD
The radar
The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2824 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 190017 SVRABR SDC041-190100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 615 PM MDT FRI MAY 18 2001 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 700 PM MDT * AT 615 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DEWEY COUNTY...OR ABOUT 26 MILES WEST OF GETTYSBURG...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER... EASTERN DEWEY COUNTY SOUTH OF PROMISE THROUGH 700 PM MDT THIS IS A DANGEROUS STORM. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. $$ LAT...LON 4518 10056 4505 10039 4520 10027 4533 10030 PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:20 PM MDT, 3 hours 55 minutes earlier.
Area forecast discussion, May 18, 2:20 PM MDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 320 PM CDT FRI MAY 18 2001 PLENTY OF HEADACHES WITH THIS PACKAGE. FIRST IS TNGHT AND TSRA CHANCES WEST CWA AND IF/HOW LONG THEY WOULD HOLD. DIURNAL CU FIELD DVLPING WITH BASES AOA 8KFT...WITH >30 DEGREE T/TD SPREAD. NICE CLOUD STREETS SHOWING INCREASING SOUTHERLY/WAA FLOW ACROSS CWA. KBIS/KBLX 88DS SHOWING -SHRA ON THE SLOW INCREASE. KBIS NOW SHOWING TSRA DVLPMENT AND NOT TOO SURPRISED GIVEN TROF LOCATION AND MOST UNSTABLE THIS AREA PER LAPS/MSAS SFC ANALYSIS. RUC FCST SNDGS SHOW THAT ISOLATED STORMS COULD BRING GUSTY WINDS WITH NICE INVERTED V SOUNDINGS. BUT SVR THREAT MINIMAL GIVEN DEGREE OF INSTABILITY AND STRENGTH OF TROF. FEEL ALL MDLS WAY OVERDONE ON QPF GIVEN SCANT MOISTURE/INSTABILITY/VORT ENERGY. ONLY PLUSES TO ORAGANIZED SHRA WOULD BE JET ENERGY AND WEAK UPPER DIVERGENCE SHOWN ON ETA/AVN. BUT ONCE DARKNESS SETS IN...LITTLE/NO MOISTURE OR TEMP ADVECTION TO SUSTAIN CONVECTION. SHOULD DECREASE SUBSTANTIALLY AFTER SUNSET. BNDRY GLIDES EAST OVRNIGHT INTO SATURDAY...BUT ESSENTIALLY WASHES OUT AS H5 VORT DAMPENS OUT. THIS CAUSES CONCERN AS ALL GUIDANCE KEEPS CONVERGENCE LINE IN EAST CWA...WITH MOISTURE/INSTABILITY POOLING ALONG IT. VERY WEAK SFC-H7 WIND FIELDS CONTINUE...SO NOTHING SUBSTANTIAL SHOULD HAPPEN. MENTIONED A SLIGHT POP FOR PM SHOWER. MAYBE A PULSE T-STORM IN EAST SAT PM BUT WILL NOT MENTION THUNDER. OTHR AREAS MILD AND P/C. MAJOR CHANGE IN WX COMING SUN/MON. MARCH-LIKE SYSTEM WITH VERY STRONG JET ENERGY DIGGING INTO TROF...CARVING OUT AND CLOSING UPPER LOW ON SUNDAY. LIKE THE ETA TIMING...BUT THE AVN STRENGTH. BOTH MDLS UNDERESTIMATING 150+KT JET SEEN IN ACARS DATA THIS MORNING IN PAC OCEAN. ETA SLOWER BY A BIT WHICH SEEMS BETTER WITH THE STRENGTH OF SYSTEM...BUT I DO NORMALLY PREFER AVN EVOLUTION OF STRONG PAC JETS CARVING CONUS TROFS. EITHER WAY...WINDY AND COOLER ON SUNDAY WITH FIRST COLD FRONT. IF IT SLOWS ENOUGH...COULD GET STRONG STORMS ON COLD FRONT SUN AFTERNOON IN EAST CWA...AS HIGH THETA-E AIR ADVECTS NORTHWARD ALONG/AHEAD OF FRONT. WEST CWA GETS VERY COOL AND WINDY...WITH STEADY/FALLING TEMPS. 850 TEMPS/1000-850 THICKNESS CRASH SUNDAY NIGHT...AS SECOND SURGE/VORT LOBE ROTATES THRU AREA. TEMPS MONDAY LOOK SCARY. (850 TEMPS -3 TO -4). MANY THANKS TO WFO BIS/FGF FOR COORDINATION. BINAU .EXTENDED DISCUSSION... THERE ARE FEW DISAGREEMENTS IN THE EXTENDED MODELS THIS AFTERNOON BUT OVERALL THEY DO HAVE SOME CONTINUITY. AFTER ANALYZING THE MODELS AND THE ENSEMBLES A LITTLE MORE I DECIDED TO GO WITH THE AVN/MRF FOR THE FORECAST PACKAGE. THE UPPER TROF AND ASSOCIATED SURFACE FRONT WILL BE EXITING THE CWA ON MONDAY WITH AN UPPER RIDGE AND SURFACE HIGH BUILDING OVER THE AREA TUESDAY THROUGH FRIDAY. THERE WILL BE PLENTY OF MOISTURE AND LIFT TO CONTINUE THE CHANCE OF SHOWERS FOR MONDAY. A FEW THUNDERSTORMS ARE ALSO POSSIBLE. BUT THE MAIN THREAT OF SHOWERS WILL BE IN THE EAST. THE REST OF THE FORECAST PERIOD SHOULD BE MOSTLY DRY. STRONG CAA ON MONDAY AND PARTIAL CLEARING MONDAY NIGHT WILL BRING SOME VERY COLD TEMPERATURES FOR TUESDAY MORNING. A SLOW WARMING TREND IS IN STORE FOR THE REST OF THE WEEK. FOR THE TEMPS I TOOK A BLEND OF THE FMR AND MEX GUIDANCE. SALMONS .ABR...NONE.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 6:47 PM MDT | Severe Thunderstorm Warning | ABR | Potter | 43 min |
| May 18, 7:31 PM MDT | Severe Thunderstorm Warning | ABR | Potter | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.